CSN Login
Members Online: 22

Questions about AC

lilmermaid
Posts: 31
Joined: Jul 2001

I just started AC last Monday. This is day 11 for me. I had a lot of nausea, a deminished appetite for most of the week. I had constipation and a lot of pain and cramping with the constipation.I also had a very bad taste in my mouth. It was was as if I bit into a mouth full of salt every time I ate something. Does anyone have a solution for the salty taste I am getting when I eat? For the first week I was so tired all I could do was go from the bed to the couch during the day, then from the couch to the bed at night. Is this normal? Does anyone have any suggestions?

gayj
Posts: 40
Joined: Jun 2001

according to my readings, doctors and my own experience, Adriamycin is the most toxic of the anti-cancer drugs. When I was on it I forced myself to eat even though I didn't want to. The only time I had the unpleasant metallic taste was with water. So I drank a lot of juices and decaffenated green tea with peppermint (which is soothing to the stomach)then put it on ice. I sweetened it with stevia an herbal sweetener (you can get at health food stores) that has no calories, glucose or toxins (imagine: a healthy sweetner). I seemed to tolerate sweet stuff the best with AC.
I had such a difficult time after 2 AC's (very low WBC's, the development of an infection I couldn't shake because there wasn't enough there to fight it with, extreme difficulty with every inch of my GI tract, headaches, fatigue, a generally "poisoned" feeling, the works!). So my doctor and I decided to change me to Taxol, a somewhat unorthodox thing to do but something she believed would be just as effective (She's very smart, affiliated with MD Anderson in Houston and up on all the latest research, so I trusted her judgement). I just finished my last Taxol treatment (I had a total of two), and compared to AC it's been a piece of cake. I've had no nausea and very little GI difficulty, no loss of appetite, no metallic taste, no headaches. The fatigue is related to low blood counts and Taxol is somewhat easier on the WBC's than AC, but all the drugs kill some good cells, so there will always be fatigue when the blood counts are down. Also Taxol does not cause heart damage like Adriamycin can and it doesn't cause as much hair loss. However, none of these drugs are side-effect free. Besides lower blood counts, Taxol causes bone-pain which I had day 3 and 4, and can cause nerve damage in the toes and fingers. But I'm hoping to ameliorate these side effects with Celebrex to help with the bone pain and L-Glutamine to prevent nerve damage.
So based on my experience I encourage all of you who are experiencing a lot of difficulty with AC to talk to your docs about changing to something else. Please contact me if you'd like more info. Best wishes! - Gay

lauramarie's picture
lauramarie
Posts: 39
Joined: May 2001

Sorry to say but yes it's all normal... try to find some food that will get thourgh the bad taste... I drank tomato juice and tomato soup... also watermellon... I also sucked on watermellon card candy to keep the taste away. yes being tired is part of it too... but I found sleeping was the best thing.. and meditation too... also drink lots of water it will help flush the body of the drugs... I'll also go ahead tell you the hair loss should start 2 weeks from the first treatment.... after day three of my hair loss... I took the sisors to it... then I felt in control... the constipation is the worse... try to anticipate it comeing about day 3 and 4... start the second day with some help lots of water and some laxatives to keep from binding up so bad.... some metamuscle twice a day for a couple of days... Good Luck... write me if you have any more questions.... and remember... this too shall pass.... hugs to you Laura

dbahr
Posts: 5
Joined: Jan 2001

I had terrible cramps with my first A/C as well, but after that no more cramps. As a matter of fact, when my appetite came back, it came back voraciously. I gained about 12 pounds during chemo. As far as the bad taste, try gum==it helped me. Have you told your doctor about how tired you are? You should tell him right away

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network